Kansas, 2013

Flash Flooding and Hail in Kansas, August 2 to 3, 2013

August 2 to 3, 2013 · NWS TOP · 13 events in 6 counties and zones

On the morning of Aug 2 elevated thunderstorms formed along a stalled front across Nebraska before moving south across north central Kansas. These storms were efficient rain producers given the very moist air mass that moved in behind a strong high pressure.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the morning of Aug 2 elevated thunderstorms formed along a stalled front across Nebraska before moving south across north central Kansas. These storms were efficient rain producers given the very moist air mass that moved in behind a strong high pressure. On Aug 3 the front in Nebraska began to move south into the area, which was able to become unstable during the day before. The event was mostly strong damaging winds with a few large hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 2, 2:58 AM CST, 2 minutes earlier.

Area forecast discussion, Aug 2, 2:58 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
358 AM CDT Fri Aug 2 2013

.Short term...(Today and Tonight) ISSUED AT 327 AM CDT FRI AUG 2 2013

Thunderstorms producing very heavy rainfall were continuing to move
southeast into Northeast and East Central Kansas this morning. Radar
loops show a storm induced MCV near Abilene moving southeast.
Precipitation area has become more progressive since 07Z. MESO
analysis shows strong moisture transport into North Central and East
Central Kansas as the low level jet continues to veer to the
southwest. This will place East Central Kansas under the gun through
12z.

Isentropic lift in the 310-315K layer will continue through 15Z this
morning. Given the high theta-e air advecting into East Central
Kansas expect efficient rainfall production as the complex of storms
moves southeast this morning. Convection should be on the wane by
late morning. Mesoscale boundaries will be a focus for additional
development this afternoon and evening. Instability will increase
this afternoon with MLCAPE of 1500-3000 J/KG forecast. Also boundary
in Nebraska will be an additional focus with storms moving southeast
into North Central and Northeast Kansas tonight.

Depending on where the boundary sets up will favor the higher
probabilities of precipitation this afternoon and evening, most
likely over East Central Kansas. Heavy rainfall threat will continue
as 850 MB moisture transport increases into East Central Kansas.
Some storms may also produce hail and strong winds. Will focus
highest POPs across the East Central tonight. Highs today will be in
the 80s with lows tonight in the upper 60s to lower 70s.

.Long Term...(Saturday through Thursday) ISSUED AT 327 AM CDT FRI AUG
2 2013

The active pattern for this summer will continue through the mid
range and extended forecast period. For the majority of the weekend
and next week the area will remain under northwest mid level flow,
characterized by H5 winds in the 30 to 40 knot range, and upper
level H25 winds in the 40 to 50 knot range. By this weekend a
surface ridge will form across the northern plains, extending
northward into continental Canada. The southern edge of this ridge
will represent a surface boundary, where nearly continual chances for
showers and thunderstorms will reside through the weekend into next
week. For Saturday and Saturday night rain chances will increase
from west to east along the surface boundary as the overnight low
level jet interacts with that boundary. Expect those showers to push
off to the east through the overnight hours Saturday night into
Sunday morning, bringing a decent batch of rain to most of northeast
Kansas. Precipitation chances will dwindle through the day on
Sunday, and likely be relegated to the southeastern zones (East
Central Kansas) for Sunday night into Monday morning. Also
sustaining the several chances for rain in the extended period,
especially after Monday will be one or more impulses of energy
embedded within the northwest flow. The exact timing and location of
these impulses is rather uncertain that far out, but the potential
for these embedded waves, as well as the nearly stationary boundary,
which is expected to linger in the area for the next several days,
will prompt the seemingly continuous chance for rain through the
entire mid range and extended forecast. Generally speaking, with the
potential for a large portion of the area to be north of the
stationary boundary, as well as several periods of thick, passing
clouds and rain expect temperatures to be at or well below normal
through the extended period. Forecast highs through the weekend and
next week will call for lower to mid 80s, with upper 80s south of
Interstate 70, however those temps could be cooler should cloud
cover and rain interfere with diurnal warm ups.

JL

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z Friday NIGHT)
ISSUED AT 1132 PM CDT THU AUG 1 2013

The convective system continues to move through south towards the
terminals...and has weakened suggesting the boundary layer has
stabilized somewhat. Think SHRA with embedded TS will persist
until the westward extend of the MCS dies or moves east. Models
show QPF hanging on well into Friday morning...but were also to
slow to bring the cold pool into KS. because of this will hedge to
precip ending sooner than models have. Conditions should be VFR
unless a heavier downpour moves through which could cause some
temporary MVFR VSBY and CIGS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WOYNICK
LONG TERM...LEIGHTON
AVIATION...WOLTERS
Hazardous weather outlook, Aug 1, 2:57 PM CST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
357 PM CDT THU AUG 1 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-022100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
357 PM CDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL MOVE INTO THE AREA FROM NEBRASKA THIS
EVENING...AND WILL CONTINUE THROUGH THE OVERNIGHT HOURS. SOME OF
THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS...PARTICULARLY THIS
EVENING DURING THE EVENING HOURS NORTH OF INTERSTATE 70. HAIL AND
HEAVY RAIN WILL ALSO BE POSSIBLE. THE POTENTIAL FOR SEVERE WEATHER
IS LOWER SOUTH OF INTERSTATE 70...BUT SMALL HAIL AND GUSTY WINDS
REMAIN POSSIBLE THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES CONTINUE ON FRIDAY AND FRIDAY NIGHT FOR MOST
OF NORTHEAST KANSAS.  SOME OF THE STORMS MAY BE CAPABLE OF
PRODUCING HAIL...STRONG WINDS AND LOCALLY HEAVY RAINFALL.

OFF AND ON CHANCES FOR THUNDERSTORMS CONTINUE THROUGH THE WEEKEND
AND INTO EARLY NEXT WEEK.

WITH SEVERAL CHANCES FOR THUNDERSTORMS THROUGH THE COMING WEEK...
AND MUCH OF THE AREA HAVING RECEIVED HEAVY RAINFALL IN LATE
JULY...THERE IS SOME POTENTIAL FOR FLOODING THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 1, 9:18 PM CST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1018 PM CDT THU AUG 1 2013

KSZ011-020345-
NEMAHA-
1018 PM CDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR NEMAHA COUNTY...

THROUGH 1045 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
SOUTHEAST AT 35 MPH ACROSS PORTIONS OF NEMAHA COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF
PRODUCING STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE SENECA...ONEIDA...WOODLAWN AND CORNING.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3986 9579 3977 9579 3973 9586 3963 9602
      3986 9624 3995 9624 3999 9620 4001 9618
      4001 9589
TIME...MOT...LOC 0318Z 320DEG 31KT 3996 9599 3986 9613

BOWEN
Special weather statement, Aug 1, 9:45 PM CST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1045 PM CDT THU AUG 1 2013

KSZ010-011-022>024-020430-
JACKSON-MARSHALL-NEMAHA-POTTAWATOMIE-RILEY-
1045 PM CDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTH CENTRAL RILEY...
NORTHERN POTTAWATOMIE...SOUTHERN NEMAHA...MARSHALL AND NORTHWESTERN
JACKSON COUNTIES...

THROUGH 1130 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
SOUTHEAST AT 30 MPH ACROSS PORTIONS OF EXTREME NORTH CENTRAL RILEY...
NORTHERN POTTAWATOMIE...SOUTHERN NEMAHA...MARSHALL AND NORTHWESTERN
JACKSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH...
HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE VERMILLION...CENTRALIA...LILLIS...CORNING...
BLAINE...WHEATON...GOFF.. .ONAGA...WESTMORELAND...HAVENSVILLE
AND SOLDIER.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3958 9580 3933 9650 3965 9681 3975 9681
      3995 9625
TIME...MOT...LOC 0344Z 317DEG 27KT 3979 9620 3961 9668

BOWEN
Local storm report, Aug 2, 12:03 AM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
103 AM CDT FRI AUG 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     HEAVY RAIN       2 NE COURTLAND          39.80N 97.88W
08/02/2013  M2.50 INCH       REPUBLIC           KS   TRAINED SPOTTER

            RAINFALL SINCE 11 PM THURSDAY.

&&

JW
Local storm report, Aug 2, 1:40 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
240 AM CDT FRI AUG 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 AM     HEAVY RAIN       CONCORDIA               39.57N 97.66W
08/02/2013  M5.24 INCH       CLOUD              KS   TRAINED SPOTTER

            STORM TOTAL SO FAR...STILL RAINING.

&&

JL

The radar

The Topeka radar (KTWX), 89 km away, was scanning. The volume nearest the first event began at 08:59 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail, 3 flash flood. Local standard time, as filed.

Flash Flood, Dickinson

When
August 2, 3:00 AM CST to 5:00 AM CST
Where
Dickinson County, 0.4 mi WNW of Talmage to 0.3 mi WNW of Talmage
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.033, -97.257

Water rescue near highway 18 and fair rd. Vehicle drove into 2 to 3 feet of running water. The vehicle then became hung up on a stump...allowing rescuers to access the vehicle and perform the rescue.

Flash Flood, Clay

When
August 2, 3:06 AM CST to 4:06 AM CST
Where
Clay County, 3.62 mi NNE of Industry to 4.3 mi NNE of Industry
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.180, -97.150

Just west of K-15 on 4th road has water flowing over the road.

Flash Flood, Clay

When
August 2, 3:06 AM CST to 3:30 AM CST
Where
Clay County, 0.89 mi NNE of Clay Center to 1.59 mi SE of Clay Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.392, -97.115

Several streets in Clay center have water running over them.

Hail, Dickinson

When
August 2, 10:43 PM CST to 10:44 PM CST
Where
Dickinson County, 0.54 mi E of Herington
Measured
1 in hail
Reported by
Public
Coordinates
38.670, -96.940

Hail, Morris

When
August 2, 11:02 PM CST to 11:03 PM CST
Where
Morris County, 0.88 mi NW of Wilsey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.640, -96.680

Thunderstorm Wind, Lyon

When
August 2, 11:16 PM CST to 11:17 PM CST
Where
Lyon County, 7.01 mi NNE of Plymouth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.510, -96.260

Three inch tree limbs blown down. Time estimated from radar.

Thunderstorm Wind, Lyon

When
August 2, 11:20 PM CST to 11:22 PM CST
Where
Lyon County, 3.32 mi ESE of Plymouth
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.410, -96.260

Wind gusts estimated.

Thunderstorm Wind, Lyon

When
August 2, 11:20 PM CST to 11:22 PM CST
Where
Lyon County, 4.55 mi WNW of Olpe
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.290, -96.250

Roof blown off a barn. Time estimated from radar.

Hail, Lyon

When
August 2, 11:24 PM CST to 11:25 PM CST
Where
Lyon County, 7.01 mi NNE of Plymouth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.510, -96.260

Thunderstorm Wind, Lyon

When
August 2, 11:26 PM CST to 11:27 PM CST
Where
Lyon County, 0.69 mi S of Olpe
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.260, -96.170

Power line blown down relayed by KVOE. Time estimated from radar.

Thunderstorm Wind, Coffey

When
August 3, 12:10 AM CST to 12:12 AM CST
Where
Coffey County, 0.88 mi NE of Aliceville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.160, -95.540

Wind gusts estimated.

Thunderstorm Wind, Coffey

When
August 3, 12:10 AM CST to 12:11 AM CST
Where
Coffey County, 1.76 mi NE of Aliceville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.170, -95.530

Three trees uprooted, a shed was destroyed, and a home damaged with an attic window blown out.

Hail, Franklin

When
August 3, 12:52 AM CST to 12:53 AM CST
Where
Franklin County, 3.4 mi SE of Ottawa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.590, -95.220

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469946, 469948, 469951, 469952, 469953, 469954, 469955, 469956, 469957, 469958, 469959, 469960, 469961.